Yesterday marked the 9th month mark since I quit smoking. I quit in anticipation of starting this study and after I read the Informed Consent document. It stated that "slight asthma" could be a possible side effect as FTY720 caused extra cells to form in the bronchial tubes. (I'm paraphrasing from an impaired memory, here, so take that with a grain of salt).
Anyhow, me being the hypochondriac that I am, I fully anticipated gasping for air upon taking my initial dose. In preparation for that event, I did something miraculous. I put my pack of cigarettes in the trash can on July 3rd, 2007 before I went to bed and didn't wake up July 4th and frantically go dig them out from under the supper garbage to brush them off and suck down the calming fumes.
I have not had even one butt since July 3rd due to my wild imagination scaring the bejesus out of me. Smoking, it turned out, was something I could control after all. It just took a really scary scenario to plant itself in my head to make me realize I really don't need them.
So...you are wondering what the possible side effect is, I guess. That's why you have put up with this post all the way to here.
Well, I have gained some weight. Probably 15lbs. since putting down the cigarettes and picking up the Fingolimod. The reason I even mention the cigarettes and quitting is because I know that quitting smoking tends to make one replace the contents of the hand that once held a cigarette with some sort of food instead.
My cigarette replacement is a Dove dark chocolate individually wrapped single serving candy bar square. At first I worked myself up to a half a bag a day habit before I realized what I was doing and had to back away from the chocolate.
Now, 9 months later, I rarely even think about cigarettes and I have a live-in boyfriend who smokes. (Albeit outside, but he smokes.)
So I am trying to approach this analytically. I have always weighed between 100 and 110. I'm now up to 125 and would like to ease some of the extra baggage back off due to not owning a shoe horn large enough to help me get my pants on. And I have clothes older than my 26-year-old, so I'm not going out to get an entire new wardrobe when I still own stuff that's perfectly good.
I am trying to just limit my intake and pay attention to how many times my hand follows it's well worn path to my mouth. The weight doesn't seem to be showing any signs of melting off, tho. Not like it used to when I was younger.
So, is this possibly a side effect of Fingolimod? To create an insatiable craving for Dove chocolate that contains 100 calories yet puts 8 oz. per bite directly onto your stomach and hips. How can that be possible? Why is my body hording these calories in the form of fat?
My mother says I need to keep the weight on (but not gain any extra) just in case I have a relapse. Like the extra fat will sustain me though feeling awful and not wanting to eat...or live.
I'm blaming it on the medication. Not the chocolate.
Any other Fingo Heads out there gaining any weight? I'd be curious to hear if you are.
Just so you know, I consider "one bite" of chocolate to be the same as this gal's "one bite" of Vanilla Wafers: